It seems that every drug I've taken for my panic disorder and bipolar disorder cause weight gain. I took a "medication vacation" for a year, and my weight decreased dramatically. After years of taking medications for my disorders, my weight gain has put me in the obese category. The only time I could lose weight was when I developed breakthrough mania for 8 weeks without treatment. Side effects such as nausea and lack of appetite prevent me from overeating, yet I still gain weight, so it has to be the medications. I have developed all of the problems associated with obesity, such as high blood pressure, type II diabetes, and elevated cholesterol, for which I have to take more medications to keep those levels in check. I have a drug tray with all of my medications that looks like I started a pharmacy. Do I have to trade off weight gain for mental health management? Has anyone else experienced these problems?
All my medications didn't allow me to gain weight, but one In particular is Seroquel, it put on 30lbs. That being said, I completely understand where you're coming from, I have put on weight and it could very well be some of my other meds, which I didn't think allowed the weight gain. I am weaning off most of them (with my Dr. direction) in hopes that my mental status stays ok and I lose weight. IDK, maybe it's just my age 53 acting up. Whatever it is, I am pretty discouraged of it, as I have always been weight conscious.
I'm on an antidepressant and most can make you gain weight. My doctor tried to give me one that would not but I had trouble Fi ding an antidepressant that worked for me. I take lithium along with Manerix. I gained over 20 lbs. Plus I had a thyroidectomy because of cancer. So my metabolism is very slow. Also 52 years with menopause. The best you can do is try another med and eat sensibly. Cut portions on your plate. And be aware what you eat all the time. Ela little exercise like walking should help too.
Hi, Layla! All psychotropic medications have the POTENTIAL for causing weight gain, but the good news is you probably won't gain weight on everyone.
I have been on dozens of combinations of meds and only gained weight on Zyprexa and lithium. I'm now taking Seroquel, Effexor, and lithium with very good results. The lithium has caused me to gain 20lbs, but I'm okay with that because I was quite thin and I'm still within a very healthy weight range.
With the health problems you're having, though, it sounds like you and your doctor need to re-evaluate your whole drug regimen starting with your psych meds.
Best wishes, WCV
No, but you can learn how the body processes and burns fat (not just calories) with its own metabolism, ho water retention, caffeine, soy, dairy, gluten, all forms of sugar including artificial all cause the body to store and hang on to fat. Learning about these things along with portion control and how to manipulate calories to cause the body to burn fat will all help you stay on meds that help and combat, naturally the weight gain. hat's how I did it, the diabetes is gone now as insulin levels have returned to normal.
Hard work, a lifestyle change yes, a long process, an ongoing process yes, but it's so worth it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 12 Dec 2013 • 6 answers
Updated 18 Oct 2015 • 2 answers
Updated 15 Jun 2016 • 2 answers
Updated 21 Dec 2016 • 2 answers
Updated 21 Aug 2018 • 1 answer